Minnesota, 2006

Hail in Minnesota, June 23, 2006

June 23, 2006 · NWS FSD · 6 events in 1 county or zone

Large hail covered the ground in places and damaged crops. The hail fell in a band 2 to 4 miles wide from northwest to southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Large hail covered the ground in places and damaged crops. The hail fell in a band 2 to 4 miles wide from northwest to southeast. Damage to corn and soybean crops was total along the center of the band, with less severe damage near the edges. The amount of crop damage could not be determined because of the uncertainty of the degree of recovery of the crops. However, it was known that thousands of acres were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 2:30 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT FRI JUN 23 2006

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE NORTHERN
PORTIONS OF THE CWA THIS AFTERNOON ON OUTFLOW BOUNDARIES AND IN THE
AREA OF GREATEST INSTABILITY...WITH MLCAPE VALUES AROUND 1200 TO
1500 J/KG.  WHILE WE HAVE ISSUED A COUPLE OF WARNINGS WITH THESE
STORMS...SHEAR IS NOT THAT GREAT...AROUND 28 KTS...AND STORMS HAVE
BEEN SHORT LIVED. CAN EXPECT A FEW SCATTERED SEVERE STORMS TO
CONTINUE THROUGH THE EVENING HOURS...BUT INSTABILITY DROPS OFF
RATHER DRAMATICALLY AFTER SUNSET AND DYNAMICS ARE WEAK...SO ANY
SEVERE STORMS SHOULD COME TO AN END AFTER DARK. IN ANY
EVENT...SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE
NIGHT TIME HOURS AND PUSH FROM WEST TO EAST AS A SHORTWAVE CROSSES
THE REGION. PRECIPITATION WILL END OVER THE EASTERN PORTIONS OF THE
CWA BY SATURDAY AFTERNOON.  DID NOTE HOWEVER THAT THE LATEST NAM RUN
PUSHES PRECIP OUT OF OUR AREA QUICKER ON SATURDAY MORNING THAN THE
PREVIOUS RUN. EVEN SO...WILL LIKELY SEE REDEVELOPMENT ON SATURDAY
AFTERNOON OVER THE EAST AS UPPER LEVEL LOW DROPS THROUGH MINNESOTA
INTO THE UPPER MIDWEST. COULD SEE A COUPLE OF MARGINALLY SEVERE
STORMS WITH THIS ACTIVITY WITH LOW END INSTABILITY OVER THE AREA.

MODELS STILL IN DECENT AGREEMENT ON A CLOSED LOW DEVELOPING OVER THE
NORTHERN AND CENTRAL MISSISSIPPI VALLEY FOR THE BEGINNING OF THE
WEEK.  THINK AT THIS POINT THAT IT WILL BE FAR ENOUGH EAST THAT THE
CHANCE OF SHOWERS OVER OUR EASTERN CWA SHOULD BE MINIMAL.  FARTHER
INTO THE EXTENDED...TROUGH PERSISTS OVER THE MIDWEST AS ANOTHER LOW
PRESSURE DROPS OUT OF MANITOBA AND ONTARIO.  WHILE WE LOOK TO BE
MOSTLY DRY THROUGH MUCH OF THE UPCOMING WEEK...A WEAK COLD FRONT
WILL PASS THROUGH THE AREA ON TUESDAY NIGHT...BRINGING A SLIGHT
CHANCE OF SHOWERS TO THE EASTERN PARTS OF THE FA AT THAT TIME.
TEMPERATURES LOOK TO REMAIN CLOSE TO NORMAL THROUGH THE PERIOD UNDER
A PREDOMINATELY NORTHWEST FLOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

JM
Hazardous weather outlook, Jun 23, 2:17 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 PM CDT FRI JUN 23 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
317 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST
OF A TYNDALL SOUTH DAKOTA...TO BROOOKINGS SOUTH DAKOTA LINE THROUGH
10 PM THIS EVENING. THE MAIN SEVERE WEATHER THREAT IS QUARTER SIZE
HAIL. AFTER DARK...AS THE STORMS PROCEED EASTWARD...THE SEVERE RISK
WILL DIMINISH EAST OF THE I-29 CORRIDOR VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...MAINLY EAST
OF THE JAMES RIVER VALLEY IN THE MORNING...AND ACROSS MUCH OF
THE AREA DURING THE LATE AFTERNOON. THERE COULD BE A FEW STORMS
PRODUCING DIME TO NICKEL SIZED HAIL...BUT MOST THUNDERSTORMS
SHOULD REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 10 PM THIS
EVENING...ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO
BROOKINGS SOUTH DAKOTA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 23, 1:57 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             10 WNW DE SMET          44.44N 97.74W
06/23/2006  E0.75 INCH       KINGSBURY          SD   PUBLIC

&&

JLAFLIN
Local storm report, Jun 23, 2:04 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 W DE SMET             44.39N 97.63W
06/23/2006  E1.00 INCH       KINGSBURY          SD   EMERGENCY MNGR

&&

BUSS
Local storm report, Jun 23, 2:05 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             10 WNW DE SMET          44.44N 97.74W
06/23/2006  E0.75 INCH       KINGSBURY          SD   PUBLIC

&&

JLAFLIN

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Lyon

When
June 23, 4:50 PM CST
Where
Lyon County, 7 mi N of Ghent
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.617, -95.883

Hail, Lyon

When
June 23, 4:55 PM CST
Where
Lyon County, 4 mi NE of Minneota
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.600, -95.933

Hail, Lyon

When
June 23, 5:05 PM CST
Where
Lyon County, 2 mi N of Marshall
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
44.483, -95.783

Hail, Lyon

When
June 23, 5:10 PM CST to 5:20 PM CST
Where
Lyon County, 4 mi NE of Marshall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.483, -95.733

Hail, Lyon

When
June 23, 5:20 PM CST
Where
Lyon County, 5 mi SE of Marshall
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.400, -95.717

Hail, Lyon

When
June 23, 5:20 PM CST to 5:35 PM CST
Where
Lyon County, 4 mi SE of Marshall
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
44.417, -95.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514588, 5514589, 5514590, 5514591, 5514592, 5514593.